Liver failure is a frightening situation. This organ protects your body from toxins and provides many enzymes crucial to the digestive process. Consequently, when blood tests show liver failure, patients and physicians need to take note and figure out why.
What Is Behind This Case of Liver Failure?
Q. I have been sick for about seven weeks. Blood tests showed liver failure although I never drank. Repeat tests three weeks later showed normal labs.
The liver doctor I saw insisted the elevated liver enzymes were from taking “supplements” although I assured him several times I don’t take supplements. I do use a few spices and herb teas, mostly grown in my own garden. I use fresh ginger and fresh turmeric, some of which I grow.
Supplements or Drugs as Causes of Liver Failure:
The liver specialist said I must NEVER use any supplement and never any spice or herb tea because it is not regulated by the FDA. He overlooked the fact that for several years I took drugs that were dangerous. Some were recalled, like Hismanal. I took valsartan for several years before learning it contained a carcinogen. So does Zantac but the FDA hasn’t recalled it.
I do not understand why this physician can’t see that the FDA is of little use in regulating anything. Patients are at a disadvantage and medicine is more and more run as a business, interested only in the bottom line.
Certain Herbal Medicines Can Harm the Liver:
A. We are so sorry to hear that you have been ill. The liver doctor is no doubt aware that a few herbal supplements such as kava extract, black cohosh, green tea extract and germander can be harmful to the liver (Food and Chemical Toxicology, Sep. 2017). We recently heard from a reader who may have experienced this dangerous outcome.
Does Black Cohosh Cause Liver Failure?
Q. Before you recommend black cohosh as an effective remedy for menopausal symptoms, you should check into it further. When I first went through menopause, 20 years ago, I started to take black cohosh. Within two months, I needed a liver biopsy.
I can’t remember the details, but I do remember searching the medical literature and finding several references to black cohosh raising liver enzymes to dangerous levels. Needless to say, I never took black cohosh again. In fact, I’m wary of any herbal remedy.
A. Thank you for reminding us of this potential problem with black cohosh. Liver injury is serious.
Scientists have been debating the safety of black cohosh (Actaea racemosa, formerly known as Cimicifuga racemosa). A small but thorough study conducted at the Division of the National Toxicology Program evaluated black cohosh (Environmental and Molecular Mutagenesis, Dec. 2022). The scientists did not find evidence of worrisome changes but noted that a larger study is needed.
Another study suggested that some liver problems occur when adulterated products are sold as black cohosh (Pharmaceuticals, Aug. 2023). Theoretically, this might exonerate black cohosh as the cause of liver failure. Unfortunately, however, it doesn’t help consumers. After all, they have no way to assess the purity of the herbal products they purchase.
A similar problem exists with respect to the hundreds of drugs that can cause liver failure (Expert Review of Gastroenterology and Hepatology, Jan. 2018).
Do You Take a Pain Reliever That Could Harm Your Liver?
A review of drug-induced liver injury found that the common pain reliever acetaminophen is the most common culprit. Acetaminophen is also known as APAP and is often sold under the brand name Tylenol. In other parts of the world, it is called paracetamol. Nearly half of Americans with acute liver failure suffered liver injury from acetaminophen taken at high doses or for long periods of time. The maximum recommended dose is 4,000 mg/day for adults and 50-75 mg/kg/day for youngsters (Pharmacogenetics & Genomics, Aug. 2015).
Part of the problem, the authors noted, is that acetaminophen is included in many different medications. As a consequence, patients may find it hard to determine if they may be taking too much. In addition, health care personnel may prescribe or administer drugs for pain without realizing they could put a person over the top for toxicity (Clinics in Laboratory Medicine, Dec., 2016).
Other Medicines That Could Damage the Liver:
Hundreds of other medications may also contribute to liver injury, so physicians and patients need to be alert for signs of liver trouble (AACN, Oct-Dec, 2016). Some possible culprits include methotrexate, anticonvulsants and antibiotics.
Combining medications that may be toxic to the liver could increase the possibility of harm. Because diagnosis can be challenging, symptoms such as abdominal pain, nausea, fever, fatigue or jaundice should prompt laboratory testing of liver enzymes.
Keep Checking Liver Function:
We encourage any reader who has had elevated liver enzymes to monitor liver function periodically. That way you’ll know if the abnormal test results were an anomaly. If tests again show a problem, the patient may need to recruit a sympathetic specialist to figure out the cause.
Today's Newsletter Reading List
- 1. Should You Worry About the Latest COVID-19 Variant?
- 2. The Love-Hate Relationship with Anti-Anxiety Benzos
- 3. What Accounts for Blood Tests Showing Liver Failure?
- 4. Should You Take NasalCrom for Your Seasonal Allergies?
- 5. Can Your Medicine Cause Confusion or Memory Loss?
- 6. Will Your Hiccups Go Away If You Reach and Sip?
- 7. How Can You Ease Heartburn Symptoms?
- 8. Why Haven’t You Been Tested for Lp(a) Levels?
- 9. September Is Healthy Aging Month
- 10. Is Phenylephrine a Worthless Decongestant?
- 11. Do You Swallow a Spoonful of Mustard for Heartburn? Curcumin vs. PPIs
- 12. If the COVID Pandemic Is Over, Can We Relax?